Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

September 18, 2021Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Sep 18, 2021, 5:18 PM MST for Santa Cruz County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2021, 5:18 PM MST (00:18 UTC)
Expired
Sep 18, 2021, 6:00 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Hail
0.50 in
Wind
40

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 24 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2541 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

456 
WWUS85 KTWC 190018
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
518 PM MST Sat Sep 18 2021
 
AZZ503-504-513-190100-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
518 PM MST Sat Sep 18 2021

...A strong thunderstorm will impact portions of east central Pima
and north central Santa Cruz Counties through 600 PM MST...

At 517 PM MST, Doppler radar was tracking a strong thunderstorm 10 
miles southeast of Green Valley near Madera Canyon, moving north at 
20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Sahuarita and Madera Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3172 11077 3170 11097 3190 11097 3191 11076
TIME...MOT...LOC 0017Z 178DEG 17KT 3177 11087 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 18, 2:11 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 18, 2:11 PM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
211 PM MST Sat Sep 18 2021

.SYNOPSIS...
Increased moisture this weekend will bring a threat of showers and
thunderstorms to parts of the area. A weather system passing to the
north will result in breezy winds Sunday and Monday and a return to
dry conditions.

&&

.DISCUSSION...Today through Friday.

This weekend's weather will be driven by a shortwave trough lifting
northeastward across the Desert Southwest today ahead of a longwave
trough pushing across the PacNW and Great Basin tonight through
early Monday. Ahead of the shortwave, showers and storms will
develop from Ajo eastward to central Graham and Cochise counties
through this evening. Better upper-level dynamics remain to the
north of our area but with instability and moisture in place (PWAT
values: 1"- 1.8"), we expect scattered coverage of storms with a
few strong storms possible. Strong winds and lightning remain
concerns today with numerous outdoor events around the area this
weekend. Southerly steering flow of 10-20 mph should keep storms
moving along but a quick 0.5"-1" of rainfall could pose some
nuisance flooding issues. Storm chances for the Tucson valley
remain between 30-40 percent with timing between 3PM-7PM today.
Overall coverage and intensity of convection will gradually
decrease after sunset with isolated lingering showers or storms
possible to the east of Tucson overnight.

On Sunday, the shortwave will be on its way out as the large scale
trough pushes across the Western U.S. Showers and storm chances
shift eastward with drier air beginning to filter in from west to
east. Graham, Greenlee, and Cochise counties will see best chances
Sunday afternoon but isolated activity will still be possible across
eastern Pima (including Tucson) and Santa Cruz counties with a focus
over the higher elevations. Continued drying of the atmosphere
will limit any precipitation for Monday and Tuesday as ridge
builds in behind the exiting system. An uptick in winds is
expected for Sunday and Monday with the trough passage. Widespread
10-15 mph winds with gusts to around 20 mph are forecast.

Ensemble model runs begin to diverge Wednesday onward in the
handling of another potential shot of precipitation across
southeast Arizona later next week. In general, a trough will push
into southern Canada/PacNW mid-week as a piece of energy breaks
away from the main flow and drifts off the California coast late
in the week with little agreement as to where the high
reconsolidates. EPS remains drier in comparison with the GEFS but
both are advertising at least a portion of the area seeing some
chance for precip. As a result, there is low confidence in the
forecast Wednesday onward. Monsoon is quickly coming to a close
at the end of this month so we only have a couple more weeks to
tack on some more precip to our seasonal total.

&&

.AVIATION...Valid through 20/00Z.
SCT -SHRA/-TSRA will continue through 19/04z with SCT-BKN clouds at
10k-13k ft MSL. ISOLD -SHRA/-TSRA psbl again Sunday aftn mainly E of
KTUS/KOLS. wind gusts greater than 35 kts psbl vcnty SHRA/TSRA,
otherwise SFC winds less than 12 kts. Aviation not updated for TAF
amendments.

&&

.FIRE WEATHER...
Chances for showers and storms remain across much of the area this
afternoon and evening. On Sunday, isolated storm chances shift
primarily Tucson eastward, focusing over the higher elevations.
Dry weather is expected for Monday and Tuesday. Surface winds will
increase to 10-15 mph Sunday and Monday afternoons with gusts
around 20 mph possible out of the southwest. Stronger winds are
possible in the vicinity of any thunderstorms. Drier air will move
in early next week dropping afternoon RH values to 15-25 percent
by Tuesday. Temperatures remain within a couple degrees of normal.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Guillet
Aviation...Drozd
Fire Weather....Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 18, 2:22 PM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
222 PM MST Sat Sep 18 2021

AZZ503-504-507-513-182200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
222 PM MST Sat Sep 18 2021

...A strong thunderstorm will impact portions of east central Pima,
west central Cochise and northeastern Santa Cruz Counties through 300
PM MST...

At 222 PM MST, Doppler radar was tracking a strong thunderstorm near
Sonoita, or 22 miles southwest of Benson, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sonoita and Elgin.

This includes the following highways...
 Route 82 between mile markers 30 and 42.
 Route 83 between mile markers 28 and 42, and between mile markers 46
and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3166 11051 3166 11069 3195 11072 3193 11042
TIME...MOT...LOC 2122Z 183DEG 12KT 3174 11059

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AH
Special weather statement, Sep 18, 3:50 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
350 PM MST Sat Sep 18 2021

AZZ502>504-515-182330-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
350 PM MST Sat Sep 18 2021

...A strong thunderstorm will impact portions of eastern Pima County
through 430 PM MST...

At 349 PM MST, Doppler radar was tracking a strong thunderstorm near
Kitt Peak, or 17 miles northeast of Sells, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
San Pedro, Santa Rosa Ranch and Pan Tak.

This includes Route 86 between mile markers 127 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3196 11152 3197 11170 3226 11174 3225 11143
TIME...MOT...LOC 2249Z 183DEG 12KT 3203 11161

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AH
Special weather statement, Sep 18, 5:18 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
518 PM MST Sat Sep 18 2021

AZZ503-504-513-190100-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
518 PM MST Sat Sep 18 2021

...A strong thunderstorm will impact portions of east central Pima
and north central Santa Cruz Counties through 600 PM MST...

At 517 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Green Valley near Madera Canyon, moving north at
20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sahuarita and Madera Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3172 11077 3170 11097 3190 11097 3191 11076
TIME...MOT...LOC 0017Z 178DEG 17KT 3177 11087

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 2:42 PM MSTSpecial Weather StatementTWCCochise33 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.